Michigan, 2010

Hail and Damaging Winds in Michigan, June 9, 2010

June 9, 2010 · NWS APX · 4 events in 2 counties and zones

A strong upper disturbance crossing the northern Great Lakes region, contributed to strong thunderstorm development in Northeast Wisconsin and over northern Lake Michigan. These storms moved into far Northern Lower Michigan, producing wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong upper disturbance crossing the northern Great Lakes region, contributed to strong thunderstorm development in Northeast Wisconsin and over northern Lake Michigan. These storms moved into far Northern Lower Michigan, producing wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 9, 12:29 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 12:29 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT WED JUN 9 2010

.SYNOPSIS.../ISSUED AT 419 AM/

RAIN AND DRIZZLE WILL COME TO AN END FOR AWHILE TODAY...BEFORE
INVADING LOW PRESSURE AND A COLD FRONT...BRING ABOUT RENEWED CHANCES
FOR SHOWERS...AND EVEN A FEW THUNDERSTORMS FOR THIS AFTERNOON AND
EVENING. DRIER AIR THEN BUILDS IN THURSDAY...RESULTING IN A FAIRLY
NICE DAY.

HOWEVER...THE WEATHER PATTERN WILL REMAIN ACTIVE BETWEEN FRIDAY AND
SUNDAY...AS THE NEXT LOW PRESSURE AND WARM FRONT LIFT INTO THE GREAT
LAKES. THIS WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND STORMS.

SMD

&&

.SHORT TERM.../ISSUED AT 1124 AM/...THIS AFTERNOON

MAIN CONCERN WILL BE THE THUNDER THREAT FOR THE AFTERNOON. WITH
THE DRY SLOT PUSHING IN WITH THE 70 KNOT 500 MB JET TO THE WEST
THE DESTABILIZATION DURING THE AFTERNOON HEATING WILL BEGIN TO POP
SCATTERED SHOWERS ACROSS N LOWER. AM LESS CONCERNED ABOUT E UPPER,
BUT THE DRY SLOT CONTINUES TO NOSE INTO THERE AS WELL. FREEZING
LEVELS ARE SUCH THAT THERE IS A THREAT OF HAIL WITH THESE STORMS
AND THE WINDS ARE UNIDIRECTIONAL THROUGH THE COLUMN, SO WOULD BE
EXPECTING MULTICELLULAR TYPE OF STORMS.

JSL

&&

.LONG TERM.../ISSUED AT 419 AM/...TONIGHT AND BEYOND

TONIGHT...SFC AND UPPER LEVEL LOWS SLOW TO EXIT THE REGION...WITH
SFC AND 500MB RIDGING ONLY BEGINNING TO REBUILD OVER THE NRN LAKES
AFT 06Z THURS. THEREFORE EXPECT SOME OF THE LATE AFTN CONVECTION TO
REMAIN POSSIBLE ACRS THE STRAITS AND ERN UPPER MICHIGAN...AS
LINGERING 500MB COLD POOL KEEPS 850/500MB LAPSE RATES AROUND 6C/KM.
THE REST OF THE FORECAST AREA SHOULD BE DRY THIS EVENING. WILL KEEP
THE ENTIRE CWA DRY DURING THE OVERNIGHT PERIOD DUE TO DRIER
850MB DEW PTS AND WARMER 500MB TEMPS...ASSOCIATED WITH THE
REDEVELOPMENT OF THE SFC AND 500MB RIDGES.

THURSDAY/THURSDAY NIGHT...SFC AND UPPER LEVEL RIDGING TO BECOME
CENTERED OVER THE GREAT LAKES AND UPPER MIDWEST THURSDAY MORNING...
IN ADVANCE OF YET ANOTHER STORM SYSTEM DEVELOPING OVER THE PLAINS.
A FAIRLY DRY AIRMASS OVER THE NRN LAKES...WITH SFC DEW PTS IN THE
40S WHILE 850MB DEW PTS LINGER AROUND 3C/4C. OVERALL EXPECT MOSTLY
SUNNY SKIES WITH AFTERNOON HIGHS IN THE UPPER 60S AROUND 70...
IN RESPONSE TO 850MB TEMPS AROUND 8C. WILL KEEP THURSDAY NIGHT DRY
WITH CLOUDS INCREASING FROM WEST TO EAST...IN RESPONSE TO THE
CENTRAL PLAINS STORM SYSTEM BUILDING TWD THE WRN LAKES.

FRIDAY THROUGH THE WEEKEND....CURRENT TRENDS SHOW DEVELOPING STORM
SYSTEM OVER THE PLAINS...TO LIFT NORTH TWD THE GREAT LAKES SATURDAY
BEFORE EXITING EAST OF THE REGION LATE SUNDAY. WEAK UPPER RIDGING TO
LINGER ACRS THE ERN THIRD OF THE COUNTRY THROUGH THE WEEKEND. THIS
TREND WOULD LIFT WARMER AND MOISTURE AIR NORTH INTO THE CWA...WITH
850MB TEMPS WARMING FROM 9C FRIDAY TO 14C SATURDAY TO 16C EARLY
SUNDAY. 850MB DEW PTS INCREASE FROM 4C FRIDAY TO 12C SATURDAY AND
18C SUNDAY. OVERALL TRENDING TOWARD A WARM AND MUGGY WEEKEND WITH A
RISK FOR CONVECTION DURING THE ENTIRE PERIOD...SO WILL LEAVE CURRENT
FORECAST WITH CHC POPS ACROSS NRN MI IN TACK.

SWR

&&

.MARINE.../ISSUED AT 1124 AM/

GALE WINDS HAVE SUBSIDED, BUT THE WINDS ARE STILL AROUND SMALL
CRAFT CRITERIA ESPECIALLY IN N LAKE HURON. SO WILL CONTINUE THE
SMALL CRAFT FOR THE TIME BEING. THE WIND SHIFT THIS AFTERNOON WILL
ALLOW THE WINDS TO RELAX FOR A TIME AND THE WAVES SUBSIDE.

&&

.AVIATION.../ISSUED AT 129 PM/...VALID FOR 18Z TAFS

APPROACHING UPPER WAVE EXPECTED TO FIRE OFF A SMATTERING OF
SHOWERS AND THUNDERSTORMS NEAR THE TERMINAL SITES HEADING THROUGH
THE AFTERNOON AND EARLY EVENING HOURS...THOUGH OVERALL CONDITIONS
WILL HOLD VFR (LOCALLY LOWER OF COURSE). SMALL HAIL/GUSTY WINDS
ARE POSSIBLE WITH ANY STRONGER STORMS...BUT WILL HOLD WITH CB
MENTION GIVEN THIS IS A VERY SHORT TERM ISSUE (I.E. AMENDABLE
CONDITIONS). OTHERWISE...APPEARS SOME LOWER CLOUDS WILL SETTLE
BACK INTO THE AREA LATE TONIGHT...MOST LIKELY TO AFFECT KPLN AND
KAPN WHERE STRONGEST COOLING ALOFT TAKES PLACE...WITH CEILINGS
DIPPING INTO MVFR RANGE. A SLOW LIFTING OF CEILINGS EXPECTED
THROUGH THE MORNING HOURS OF THURSDAY.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ341.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ321-
     322.

&&
Hazardous weather outlook, Jun 9, 3:48 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
448 AM EDT WED JUN 9 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
101200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
448 AM EDT WED JUN 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND
9 PM...FOR ALL OF NORTHERN MICHIGAN. DIME SIZED HAIL AND WIND GUSTS
TO 45 MPH ARE POSSIBLE WITH STORMS. THE GREATEST CHANCE OF
THUNDERSTORMS WILL BE ACROSS EAST UPPER MICHIGAN AND AREAS EAST OF
I-75 IN NORTHEAST LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR ALL OF NORTHERN MICHIGAN
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY ANY HAIL AND WIND GUST REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 9, 1:49 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
249 PM EDT WED JUN 9 2010

MIZ015-091920-
MACKINAC MI-
249 PM EDT WED JUN 9 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GERMFASK TO
7 MILES NORTHWEST OF SEUL CHOIX POINT...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND BRIEF WIND GUSTS OF 40 TO 50 MPH
ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
LOON LAKE AROUND 300 PM EDT.
CURTIS AROUND 310 PM EDT.
GOULD CITY AND CORINNE AROUND 320 PM EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The NCL Michigan radar (KAPX), 55 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
June 9, 3:20 PM EST
Where
Emmet County, 0.69 mi ENE of Bay View
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
45.374, -84.957

Numerous trees were downed in Petoskey.

Hail, Emmet

When
June 9, 3:21 PM EST
Where
Emmet County, 0.06 mi WSW of Bay View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.370, -84.971

A spotter reported penny-sized hail near the US-31 and US-131 intersection.

Hail, Cheboygan

When
June 9, 3:30 PM EST
Where
Cheboygan County, 0.95 mi SSW of Indian River Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.387, -84.606

Golfball sized hail fell on I-75 near mile marker 308.

Thunderstorm Wind, Cheboygan

When
June 9, 3:45 PM EST
Where
Cheboygan County, 4.66 mi S of Burt Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
45.363, -84.711

Several trees were downed northwest of Wolverine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242262, 242255, 242259, 242265.